South Dakota, 2016

Damaging Wind in South Dakota, July 5, 2016

July 5, 2016 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced strong wind gusts over portions of eastern Pennington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced strong wind gusts over portions of eastern Pennington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 4:40 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 5, 4:40 PM MST, 4 hours 35 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
540 PM MDT TUE JUL 5 2016

.SHORT TERM...(This Evening Through Wednesday Night)
Issued at 255 PM MDT Tue Jul 5 2016

Current surface analysis shows low pressure over southeast SD,
with cool front trailing west-southwest across south central SD to
central WY. Upper level analysis shows fast west- southwest flow
across the region. Embedded disturbances in the flow are helping
to produce showers and thunderstorms along and south of the front,
with the strongest activity over far eastern SD into west- central
MN. KUDX radar shows isolated showers and storms exiting south
central SD. Skies are mostly sunny across northeast WY and far
western SD, partly to mostly cloudy toward south central SD. Temps
are in the mid 70s to mid 80s across much of the area with breezy
north-northwest winds in spots.

Stormy weather expected over the short term period as a series of
disturbances aloft continue to cross the area. Surface low will
develop along the near-stalled frontal boundary over eastern WY
tonight and then track across southern portions of the cwa Wednesday
into Wednesday night. This will bring a good chance for storms
Wednesday aft and eve, with some severe storms likely, especially
from the Black Hills area to south central SD.

For tonight, shortwave energy over western WY will track east-
northeast across the cwa. Chances for thunderstorms will increase
across northeast WY and the Black Hills during the evening, with
activity spreading across most of the area overnight. The better
chances for rain will be from northeast WY to northwest SD. With the
front south of the area and activity coming mostly at night, the
threat for severe weather is relatively low. However, isolated
strong to marginally severe storms are certainly possible,
especially in the evening, with hail and gusty winds. Lows will be
in the mid 50s to mid 60s with winds becoming easterly in many areas
overnight as low develops across east central WY. Have added in some
patchy upslope fog late tonight/early Wednesday for the eastern
foothills and adjacent plains. Showers and storms should linger into
Wednesday morning across portions of the area, especially northwest
SD.

Highs on Wednesday will range from around 80 over far northwest SD
to around 90 over far southern SD. Low pressure will slowly track
east along the front from east-central WY in the morning to
southwest SD by early afternoon and then across southwest and south
central SD during the afternoon and evening. Combined with shortwave
energy aloft, thunderstorms should develop across these areas during
the early to mid afternoon hours and track eastward through the
evening. Very unstable atmosphere, steep lapse rates aloft, and
strong low to mid level shear from the Black Hills area to south
central SD should help to produce at least a few significant
storms/supercells. There is an enhanced risk for severe storms
across this area, with very large hail and strong wind gusts the
biggest threats. An isolated tornado or two is also possible,
especially from portions of southwest into south central SD near the
surface low. North and west of these areas, the threat for severe
storms diminishes a bit, but the rest of the cwa is still at risk
for isolated strong to severe storms as well. Activity will decrease
gradually across western areas overnight, with severe threat
tapering off over eastern areas.

.LONG TERM...(Thursday Through Tuesday)
Issued at 255 PM MDT Tue Jul 5 2016

Some lingering showers/storms are possible across central SD
Thursday as the upper low crosses the region. Then as a cold front
pushes through, precip will end from west to east through the day.
Northwest winds will be breezy behind the front, and highs will be
in the mid 70s to mid 80s. An upper ridge will build over the
central CONUS Friday, with continued dry conditions and a warmup.
Upper flow will become southwesterly as the upper ridge axis
pushes eastward, and a few shortwaves may produce some showers and
thunderstorms across portions of the area this weekend. Near to
above average temperatures are expected for much of the extended.
Both the GFS and ECMWF are hinting at another upper low affecting
the region early next week, possibly bringing a cooldown.

&&

.AVIATION...For the 00Z TAFS Through 00Z Wednesday Evening
Issued At 539 PM MDT Tue Jul 5 2016

Isolated to scattered thunderstorms are again expected tonight.
Gusty winds are possible with any showers/storms that develop, and
MVFR conditions will be possible near any precip. There may also
be some low clouds or patchy fog developing along the eastern
foothills of the Black Hills by Wednesday morning.

&&

.FIRE WEATHER...
Issued At 255 PM MDT Tue Jul 5 2016

Breezy westerly winds and min RH values of 18-20% are expected
across portions of northeastern WY on Wednesday, especially
southern Campbell County. At this point, conditions do not appear
critical, but need for headlines can be reassessed if forecast
begins to look drier and windier.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...26
LONG TERM...Pojorlie
AVIATION...10
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Jul 5, 1:58 PM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
258 PM MDT TUE JUL 5 2016

SDZ001-002-WYZ054>058-071-061300-
HARDING-PERKINS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
258 PM MDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TONIGHT. ISOLATED STRONG TO SEVERE
STORMS ARE POSSIBLE...ESPECIALLY IN THE EVENING...WITH HAIL AND
GUSTY WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE TO BRING DAILY CHANCES
FOR THUNDERSTORMS THROUGH THURSDAY. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE WEDNESDAY AFTERNOON INTO EARLY EVENING WHEN A
STRONG STORM SYSTEM CROSSES THE NORTHERN PLAINS. THERE IS A SLIGHT
RISK FOR SEVERE STORMS ACROSS THE AREA...WITH LARGE HAIL AND
DAMAGING WIND GUSTS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ012>014-024>032-041>044-046-047-049-072>074-061300-
BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-FALL RIVER-OGLALA LAKOTA-JACKSON-
BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
258 PM MDT TUE JUL 5 2016 /358 PM CDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND WESTERN
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TONIGHT. ISOLATED STRONG TO SEVERE
STORMS ARE POSSIBLE...ESPECIALLY IN THE EVENING...WITH HAIL AND
GUSTY WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE TO BRING DAILY CHANCES
FOR THUNDERSTORMS THROUGH THURSDAY. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE WEDNESDAY AFTERNOON AND EVENING WHEN A STRONG
STORM SYSTEM CROSSES THE NORTHERN PLAINS. THERE IS AN ENHANCED RISK
FOR SEVERE STORMS ACROSS THE AREA...WITH VERY LARGE HAIL AND
DAMAGING WIND GUSTS THE MAIN THREATS. AN ISOLATED TORNADO OR TWO
IS ALSO POSSIBLE...ESPECIALLY FROM SOUTHWEST INTO SOUTH CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 5, 7:09 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
809 PM MDT TUE JUL 5 2016

SDZ042-044-060300-
OGLALA LAKOTA SD-BENNETT SD-
809 PM MDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENNETT AND
SOUTHEASTERN OGLALA LAKOTA COUNTIES UNTIL 900 PM MDT...

AT 808 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BATESLAND TO NEAR SLIM BUTTE. MOVEMENT WAS
NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PINE RIDGE...PORCUPINE...MANDERSON...WOUNDED KNEE...
BATESLAND AND WHITE CLAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4326 10250 4327 10193 4299 10203 4300 10291
TIME...MOT...LOC 0208Z 261DEG 28KT 4307 10215 4304 10287

RICHARDS
Special weather statement, Jul 5, 7:40 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
840 PM MDT TUE JUL 5 2016

SDZ044-060315-
BENNETT SD-
840 PM MDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR BENNETT COUNTY UNTIL 915 PM
MDT...

AT 840 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SWETT...OR 11 MILES WEST OF MARTIN...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARTIN...TUTHILL...SWETT AND LACREEK WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4321 10209 4332 10139 4300 10133 4300 10207
TIME...MOT...LOC 0240Z 261DEG 28KT 4313 10196

RICHARDS
Special weather statement, Jul 5, 7:49 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
849 PM MDT TUE JUL 5 2016

SDZ024-026-028-072-073-060315-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
NORTHERN BLACK HILLS SD-RAPID CITY SD-CENTRAL BLACK HILLS SD-
849 PM MDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 915 PM MDT...

AT 848 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEMO...OR 15 MILES WEST OF RAPID CITY...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN RAPID CITY...NORTHERN ELLSWORTH AIR FORCE BASE...
NORTHERN BOX ELDER...SUMMERSET...BLACK HAWK...JOHNSON SIDING...
NEMO...PIEDMONT...SILVER CITY...TILFORD AND PACTOLA RESERVOIR.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 41
AND 55.

LAT...LON 4403 10357 4419 10368 4443 10314 4419 10297
TIME...MOT...LOC 0248Z 241DEG 31KT 4415 10353

RICHARDS
Special weather statement, Jul 5, 8:07 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
907 PM MDT TUE JUL 5 2016

SDZ031-042-060345-
PENNINGTON CO PLAINS SD-OGLALA LAKOTA SD-
907 PM MDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OGLALA LAKOTA AND
SOUTHEASTERN PENNINGTON COUNTIES UNTIL 945 PM MDT...

AT 907 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SOUTHWESTERN BADLANDS NATIONAL PARK...OR 40 MILES NORTH OF PINE
RIDGE... MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKYFORD...BADLANDS NATIONAL PARK AND PINNACLES RANGER STATION.

LAT...LON 4364 10292 4367 10284 4366 10283 4368 10282
      4393 10214 4350 10214 4345 10276
TIME...MOT...LOC 0307Z 247DEG 29KT 4360 10268

RICHARDS
Local storm report, Jul 5, 8:22 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
922 PM MDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     MARTIN                  43.17N 101.73W
07/05/2016  E60 MPH          BENNETT            SD   TRAINED SPOTTER

&&

ME
Local storm report, Jul 5, 8:24 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
924 PM MDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     1 ESE MARTIN            43.17N 101.71W
07/05/2016  M59 MPH          BENNETT            SD   AWOS

&&

ME

The radar

The Rapid City radar (KUDX), 48 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
July 5, 9:15 PM MST
Where
Pennington County, 1 mi NW of Wall
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
44.000, -102.254

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642517.